Open Access
1996/1997 Points of increase of functions in the plane
Robert C. Dalang, T. Mountford
Author Affiliations +
Real Anal. Exchange 22(2): 833-841 (1996/1997).


The set of continuous functions of a single nonnegative real variable with at least one point of increase is a “small” set under two natural definitions: on the one hand, it is a set of first Baire category, and on the other hand, according to a famous result of Dvoretsky, Erdös and Kakutani, it is also a set with Wiener measure zero. In this paper, an analogous question for continuous functions of two nonnegative real variables is examined. Consider the set of continuous functions \(f\) on the nonnegative quadrant for which there exists a monotone curve along which the restriction of \(f\) has a point of increase. In this paper, it is shown that this set is “small” in the sense that it is of first Baire category. However, this set is “large” in the sense that it has full measure under the probability measure induced by the standard Brownian sheet.


Download Citation

Robert C. Dalang. T. Mountford. "Points of increase of functions in the plane." Real Anal. Exchange 22 (2) 833 - 841, 1996/1997.


Published: 1996/1997
First available in Project Euclid: 22 May 2012

zbMATH: 0942.26026
MathSciNet: MR1460995

Primary: 26B3528C20 , 28C20 , 60G60

Keywords: Baire category , Brownian motion , Brownian sheet , points of increase

Rights: Copyright © 1996 Michigan State University Press

Vol.22 • No. 2 • 1996/1997
Back to Top